Aa
A
A
A
Close
Multiple Sclerosis Community
9.17k Members
Avatar universal

Paresthesia only one side of body

Hi, 34 year old male. Here's my story..

About two months ago I started to have spasms on the right top side of my head. I thought it was the onset of shingles, so I went to a local doctor and was subsequently prescribed Valtrex. I didn't take it - instead started taking colloidal silver.

Shortly there after, I went to the same doctor's office and underwent a routine physical. I am hispanic, so I knew I was going to be borderline diabetic, but the blood test also showed a high ALT level, and very low vitamin D.

Around the same time, I decided to start an iodine regiment, so I started taking an iodine supplement for a few days. About a week after I started taking the iodine, I came down with what I thought was a detox illness. It wasn't a bacterial illness, but it still caused me around 1.5 weeks of high fevers (103 maximum).

When I began to recover from that illness, I started to notice weird tingling episodes. Sometimes when I woke up, I would notice weird patches of the soles of my feet would lack sensation. I noticed the tingling mostly on my left arm, and my left chest / left shoulder plate, and later my left leg, my left leg shin, but no weird symptoms on my right side. Sometimes I would also notice tingling on the left side of my face.

Maybe three weeks ago I had to undergo a medical exam by an insurance company. The examiner took blood from my left arm. I thought it was very weird that while I normally feel a prick on my arm, this time I felt nothing. It was weird.

In any case, these symptoms would come and go. Sometimes I would notice them more, other times I wouldn't notice them at all. Sometimes I would feel tingling / numbness on my left foot, then the sensation would travel to my left leg shin, then I would feel it on my left hand, then on my left face, and then go back down to my foot. Again, all of these sensations would only be felt on my left side. Currently, the tingling (feels like electrical impulses on my legs and feet) and tingling on my left arm (feels like electrical impulses also, sometimes feels like sore muscles) is pretty consistent. I also have to mention I haven't noticed any lack of mobility of toes or fingers or other extremities.

I have a neurologist appointment on 12/9.

Needless to say, I am horrified to think this might in any way be ALS. I don't know how I could cope if that is the case. If there is anyone in here that can help calm my mind, please do so! I am trying to convince myself that this is only a vitamin deficiency, or that it is somehow related to that illness that I had a while back. Perhaps it is a complication? Can anyone comment on this? Thanks for your time.
6 Responses
Avatar universal
A follow up with a neuro is a good idea to get an MRI.  I can tell you for sure that this does not sound like ALS at all . I have been researching that for a while now since I am afraid I have it.  ALS does not present with sensations, just failure of a muscle, which you stated you do not have.

Do some research on vitamin D deficiency symptoms.  Also diabetics can have increase in tingling.  Anxiety can cause this also.  I'm sure others on this forum will give you more help than me, but that is my 2 cents! :)
11305938 tn?1418002133
Not to worry you but Wwhen I was diagnosed with ms my bllood came back with absolutely zero vitamin d. My doc said she had never seen that and my neurologist put me on 4000iu a day. I had a really bad case though. Not your usual ms.
Avatar universal
Update:

Thanks for the responses. I have been trying to convince myself this is not the onset of ALS, but that nagging fear is not something I have been able to completely get rid of. These days I have begun to experience weird twitching episodes, about 60% of the time on my left side (foot, leg, arm, hand, back), the other times on the right side, sometimes my face. Also, my appetite is severely reduced, but this may be due to my anxiety levels skyrocketing. Within the last several days I also received news that my mother has breast cancer. This is just too much to deal with at once. I hope this is a post viral thing, or a vitamin deficiency thing...
987762 tn?1331031553
COMMUNITY LEADER
Hi there,

I'm not sure if you are aware but your question has actually landed on the MS community boards, and granted our collective understanding of ALS will be a lot less than our understanding of MS but there is nothing that you've mentioned that I can see that would suggest either ALS or MS as a possibility.

I would suggest you consider instead of focusing your thoughts on medical conditions you more than likely will never be diagnosed with (which feeds your anxiety), you redirect your thoughts towards dealing with what you actually already know to be negatively effecting your life ie "sky rocketing (heath related) anxiety"

If your pre-diabetes thoughts are due to being over weight and or from consuming a diet lacking in nutrients, then consciously focusing on improving this aspect and your general fitness levels, should be very helpful towards improving your mental and physical health, and worth doing in my humble opinion.

Cheers...........JJ

PS sorry to hear about your mother!


  
Avatar universal
I urge you not to prescribe various medications and supplements for yourself without knowing what these can do to your body. Without evidence that your body actually needs colloidal silver or iodine or whatever, you could not only do yourself harm, but also foul up the results of any blood tests you may undergo, so that trained medical personnel would have no idea of what is causing what.

If there is a question of whether your system is low in certain elements, then a doctor might try them for you, one at a time, to see what reactions, good or bad, resulted. Then possibly some combinations of supplementsn could be tried. In this meticulous and scientific fashion, doctors can come of with tested and reliable information about your needs. A scatter-shot approach gets you nowhere. Also, unless you are a chemist with good knowledge of medicine, you could be ingesting substances in amounts or in combinations that will effectively poison you.

I know quite a few people who think that if a vitamin D supplement of 2000 units a day is good, then 10000 is better, refusing to consider that that much could be harmful, and without even knowing whether they need any supplement whatever, since their current level of D has never been measured. And people follow all sorts of crazy fads. Over the years there have been loads, with the gluten one now taking center stage. It has been estimated that only 10% of those who eliminate gluten actually need to do so for health reasons. The rest is hype, and follow the bandwagon.

Well, I know I've gotten far afield here, for one thing because it's a pet peeve of mine, but for another because you see a doctor and then blithely disregard his or her advice. That's what you're paying them for. If you think you may be deficient in various vitamins, have this tested, then follow the advice your doctor gives you. Otherwise you keep chasing your tail and never get any factual information. Surely you don't enjoy living in a state of constant anxiety.

Although I know little about ALS, I do know it's a disease of muscle weakness. That's not what you've described at all. Now MS can certainly cause all kinds of odd sensations, including tingling (and so can other disorders), but they don't jump around like that at all. That's virtually impossible in MS.

If you are seeing a neurologist soon, then dropping unprescribed supplements now would be very wise. You are letting your head get all upset on the basis of scant information, and the more you focus on it, the worse it gets. Think about what that may mean. Do your best to get your anxiety under control, and if that has been a pattern with you, then consider counseling to get to the root of it.

Good luck to you.

ess

1831849 tn?1383231992
Hi Seldon -

I agree with ess. Stop self diagnosing via the internet and stop self prescribibng folk remedies. There is no proven medical benfit to ingesting silver. Iodine can be dangerous and can cause significant side effects in some people. Common side effects include nausea and stomach pain, runny nose, headache, metallic taste, and diarrhea.

Keep your neuro apointment!

Kyle
Have an Answer?
Top Neurology Answerers
987762 tn?1331031553
Australia
5265383 tn?1483811956
ON
1756321 tn?1547098925
Queensland, Australia
1780921 tn?1499305393
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease